Tennessee, 2010Damaging Winds in Tennessee, August 21, 2010
August 21, 2010 · NWS OHX · 3 events in 3 counties and zones
Isolated severe thunderstorms developed across locations east of Interstate 65 and west of the Cumberland Plateau Region of Middle Tenneessee during the early evening hours on Saturday, August 21st, resulting in thunderstorm wind damage across three counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across locations east of Interstate 65 and west of the Cumberland Plateau Region of Middle Tenneessee during the early evening hours on Saturday, August 21st, resulting in thunderstorm wind damage across three counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 21, 1:46 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 21, 1:46 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT SAT AUG 21 2010
.DISCUSSION...
CONVECTION IN LINEAR MODE EXITING PLATEAU AND DOWN ALONG ALABAMA BORDER
AT MID-AFTERNOON. BOTHERSOME SURFACE WARM FRONT DRAPED FROM SOUTHEAST
MISSOURI DOWN THROUGH NORTHERN PART OF WEST TENNESSEE ACROSS
SOUTHERN MIDDLE TENNESSEE INTO CHATTANOOGA AREA. MUCH HOTTER TEMPS
SOUTH AND WEST OF THIS FRONT. ANOTHER FRONT OFF TO OUR NORTHWEST
WILL DROP SOUTHEAST TONIGHT AND INTO MIDDLE TENNESSEE AFTER MIDNIGHT.
STORM DEVELOPMENT TODAY HAS BEEN LIMITED DUE TO CAP ALOFT. BELIEVE
CAP HAS STRENGTHENED DURING THE DAY AS VAD WIND PROFILE HAS SHOWN
A UNIDIRECTIONAL WEST WIND MUCH OF THE DAY ALLOWING FOR WARM
ADVECTION THROUGH THE MID LEVELS. MUCH DRIER AIR MASS CURRENTLY
ADVECTING ACROSS CENTRAL PLAINS AND ACROSS MIDDLE MISSISSIPPI
VALLEY AND TOWARD OHIO AND TENNESSEE VALLEYS. BELIEVE MID STATE IS
ON EDGE OF LID. COULD SEE STORMS EXPLODE TO OUR WEST IF CAP
BREAKS. MID STATE IN NORTHWEST FLOW ALOFT SO EVENING SHIFT WILL
NEED TO WATCH SITUATION CLOSELY.
FRONTAL BOUNDARY SLIPS THROUGH MID STATE LATE TONIGHT AND EARLY SUNDAY.
WILL KEEP A SHOWER/TSTM CHANCE GOING MAINLY FOR THE MORNING ON SUNDAY.
UPCOMING WORK WEEK LOOKS DRY WITH TEMPS GENERALLY IN THE LOW TO
MIDDLE 90S WITH MID AND UPPER 80S ON PLATEAU.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 74 93 70 91 / 50 20 10 10
CLARKSVILLE 71 92 67 91 / 50 10 10 10
CROSSVILLE 69 88 65 86 / 60 40 10 10
COLUMBIA 74 94 71 92 / 50 30 10 10
LAWRENCEBURG 73 94 70 93 / 60 30 10 10
WAVERLY 72 93 69 92 / 50 10 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
Hazardous weather outlook, Aug 21, 8:08 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
908 AM CDT SAT AUG 21 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-221415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
908 AM CDT SAT AUG 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LIKELIHOOD FOR LOCALLY HEAVY RAINFALL TODAY AND TONIGHT
ACROSS THE MID STATE...INCLUDING THOSE AREAS THAT WERE HIT HARDEST
BY THE HEAVY RAINS LAST TUESDAY THROUGH THURSDAY. A LOOK AT THE
ATMOSPHERE THIS MORNING SHOWED A VERY MOIST ENVIRONMENT...AND THE
POTENTIAL FOR SOME AREAS TO RECEIVE AS MUCH AS TWO INCHES OF RAIN
OR MORE...IN A SHORT PERIOD OF TIME... DURING THUNDERSTORMS TODAY
AND TONIGHT. THIS WILL LEAD TO RAPID RUN OFF AND THE LIKELIHOOD
OF PONDING OF WATER...AND POSSIBLY FLASH FLOODING.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLY TODAY AND TONIGHT
AS WELL. STRONG DAMAGING STRAIGHT LINE WINDS WILL LIKELY BE THE
BIGGEST THREAT FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME THUNDERSTORMS...WITH LOCALLY HEAVY RAINS...WILL LINGER OVER
SOUTHERN AND EASTERN SECTIONS OF THE MID STATE ON SUNDAY...ALONG WITH A
CONTINUED POTENTIAL FOR PONDING OF WATER IN LOW LYING...POORLY
DRAINED...AREAS.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
19
In the hours before
Local storm report, Aug 21, 3:44 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 W CENTERVILLE 35.79N 87.50W
08/21/2010 HICKMAN TN LAW ENFORCEMENT
S.O. REPORTS TREES DOWN NEAR NUNNELLY JUST WEST OF
CENTERVILLE ON SR230.
&&
JLMLocal storm report, Aug 21, 4:32 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG DICKSON 36.08N 87.38W
08/21/2010 DICKSON TN LAW ENFORCEMENT
A COUPLE REPORTS OF TREES DOWN DUE TO HIGH WINDS.
&&
04Local storm report, Aug 21, 4:35 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD WHITE BLUFF 36.11N 87.21W
08/21/2010 DICKSON TN LAW ENFORCEMENT
WATER COVERED ROADS. UNKNOWN DEPTH.
&&
04Local storm report, Aug 21, 4:58 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 3 NW MURFREESBORO 35.88N 86.43W
08/21/2010 RUTHERFORD TN LAW ENFORCEMENT
S.O. REPORTS A TREE BLOWN DOWN ON LEANNA ROAD IN
NORTHWEST MURFREESBORO.
&&
JLMLocal storm report, Aug 21, 5:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD 2 NE MURFREESBORO 35.87N 86.37W
08/21/2010 RUTHERFORD TN LAW ENFORCEMENT
PUBLIC REPORTED TO S.O. THAT A FUNNEL CLOUD FORMED
BRIEFLY NEAR THEIR HOME ON TWIN OAK DRIVE IN NORTHEAST
MURFREESBORO.
&&
JLMLocal storm report, Aug 21, 5:33 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT SAT AUG 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD MANCHESTER 35.47N 86.08W
08/21/2010 COFFEE TN TRAINED SPOTTER
SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD NEAR THE WALMART
IN MANCHESTER.
&&
JLMThunderstorm Wind, Coffee
- When
- August 21, 5:43 PM CST
- Where
- Coffee County, 0.56 mi E of Tullahoma
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -86.220
Trees were blown down in the Viola, Hillsboro, and Tullahoma areas. Dozens of trees were blown down in the Bel-Aire neighborhood in Tullahoma.
Thunderstorm Wind, Macon
- When
- August 21, 7:10 PM CST
- Where
- Macon County, 1.43 mi SSW of Green Vly to 0.59 mi SSW of Haysville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.600, -86.056
Sheriff’s office reported trees down on Shiloh Lane and also at the intersection of Green Valley Road and Sparrow Road.
Thunderstorm Wind, Maury
- When
- August 21, 7:10 PM CST
- Where
- Maury County, Columbia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.620, -87.050
Numerous trees were blown down in Culleoka. Roof damage was also reported to a home in this area, along with a trailer that was moved off of its cement blocks. Type of trailer and degree of damage to trailer was unknown.
Newspapers also reported that some fencing was taken out at a farm on fronting Frank Moore Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Damaging Winds in Idaho, August 21 to 22, 20101 death · 70 injured · $100,000 · 67 kt wind · 6 events
- Damaging Winds and Lightning Strike in Alabama, August 21, 20101 death · $28,000 · 52 kt wind · 5 events
- Rip Current in Texas, August 21, 20101 death · 1 event
- Rip Current in Texas, August 21, 20101 death · 1 event
- Flash Flood in Georgia, August 21, 2010$400,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2010$171,000 · 1 in hail · 17 events
- Flood in Iowa, August 21, 2010$125,000 · 1 event
- Flood in Missouri, August 21, 2010$125,000 · 1 event
- Damaging Winds and Lightning Strike in Tennessee, August 21, 2010$75,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, August 21, 2010$15,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, August 21, 20101 injured · $2,000 · 1 event
- Damaging Winds in Montana, August 21, 201056 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256792, 256794, 256796.